I understand that you have been given directions to discontinue in exchange for something else?
I honestly think you should call your physician back about this to check if the meaning was that you cease the use of Effexor gradually before you start on the other. Only you and your physician knows the reasons for change, and how your depression works. A pity it's Saturday... Call first thing Monday morning!
Please check back with updates on this! I'm with you!
Thanks so much for your reply. Yes, the doctor is switching me to Cymbalta but only after I am off Effexor XR. He did not give me a detailed plan to discontinue Effexor XR. He told me to do it gradually. I just really need some more advice as to how much to decrease it per day, etc. I've been reading all the horrors of people getting off it and I'm becoming a little shaken by this. Thank you so much for your support. Middy10
I was on Cymbalta before and it seemed to help more with the pain of CFS/FMS. Also, I seem to feel more agitated and have racing thoughts with Effexor XR. To be perfectly honest, I wish I could get off all of it.....
Thank you for your response. I plan to get off it very slowly, especially after all I've read today on this site. I would just really like to have a definate plan. I'm soooo thankful I found this site. It's so comforting just to be able to connect with people who know what it's like.
You want to taper down the Effexor before starting the Cymbalta.
Start slow at first. For example your taking 225mgs a day of Effexor so start by dropping down to 150mgs a day for the next 8 days. After 8 days, then drop down to 75mgs a day for another 8 days. Then drop to 37.5Mgs ( Effexor is avalible in 37.5) for about 5 days. At that point, then it is safe to introduce the Cymbalta. On the day you introduce the Cymbalta you will discontinue the Effexor 37.5Mgs.
This will ensure that your body is clear enough of the Effexor before starting the Cymbalta. These two meds do not mix well together. That's why it's important to reduce the level of Venlafaxine (Effexor) in your system before starting the Cymbalta.
Thanks so much for the procedure to get off Effexor XR and to get on Cymbalta! It sounds like a good plan and I hope and pray it works for me. Have you used both these antidepressants? Do you prefer one over the other? Thanks again!
Yes I have used both. Effexor first for about 5 years with much success. Then like you, Effexor started slowly pooping out on me. It became less and less effective each week until it pretty much stoped working at all. I Guess that after years of taking Effexor, my body finnaly figured out a way to eliminate it's theraputic effect.
This is not uncommon. Alot of people like us have to swap meds every few years because of this tolerance effect.
DON'T let the following scare you..... I then tapered off Effexor and started Cymbalta. After 8 weeks on Cymbalta I gave up on it because it just was not working and was not controling my depression. Not only that, but I felt really nasty on it.
THIS DOES NOT MEAN THAT CYMBALTA WILL FAIL FOR YOU. It just didn't help me and every person is different. It may work wonders for you. After about 6 to 8 weeks on it, you will know if it's working for you. If not, don't get discouraged. There are alternatives that are like Effexor and that will work.
PM me if after 6 weeks the Cymbalta doesn't work for you and I can give you some tips on what I found that will work.
Just make sure you wash most of the Effexor out of your system before starting the Cymbalta.
I really do appreciate your comments and advice. I've started the 150 mg. this morning and will continue for 8 days before I go to 75 mg. per day for another 8 days and then on to 37.5 mg. for about 5 days. Do you think it would be wise for me to wait a week after that before I start the Cymbalta? That's a little frightening though. I just want to be sure the Effexor XR is gone.
Thank you and yes, I will post you if the Cymbalta isn't working for me after 6 weeks. Here's hoping and praying it will. I hope you're having great success!
Aa long as you at least get yourself down to 37.5Mgs on the Effexor, then it's ok to start the Cymbalta. In reality you could probably start the Cymbalta sooner, but I think it's better if you get that Effexor level down first.
As with most people that posted on here I too stopped taking effexor XR after about 5 years. It took 2 years to come down from a dose of 300mg a day. It was well worth the hell I went through to get off of that nasty drug. Make sure it is a slow taper.
Just be ready for the withdrawls you will feel once you take your last pill. Also it helps if you dont drink caffine while coming off effexor. It helped with releaving some of the Brain Zaps that I had and many others report when coming off of the drug. The withdrawls were so bad for me that my Dr gave me a small dose of vallium to make it through the first week of the withdrawls. I have posted about what some of them were and they were nasty... down right evil side effects and withdrawls for me. Not to scare you but they suck, but you can make it if you are ready to be done with the effexor. Like Mr Lucky66 it took me about a month to be back to "normal" again but it has been well worth it.
Hang in there.. you can make it.. it is a little tough at times.. but your not the first and wont be the last to end the effexor XR rollercoaster ride!!!!
Not to mention the long term side effects this stuff has on your body.. it is evil stuff... (in my opinion).
I had weight gain on both. I started Cymbalta because I have chronic pain, it's touted to help with pain, but it did absolutely nothing for me. Weaning off both drugs was painful. Ativan helped wtih the brain zaps and twiches I got, I also got some anxiety as well. I'm not on a med that helps with both chronic pain and depression without all the other issues.
I'm not saying it won't work for you, just be aware I've never been on a ssri or snri longer then 5 yrs, they've all "pooped" out on me. They do work great for the first while though. Just keep an eye on yourself, monitoring your moods. This switch should be easy once you've dropped down to the smallest dose because they are in the same class. I did that with celexa and cipralex without even noticing any effects as well as luvox to zoloft.
Please be careful discontinueing use of effexor. It can cause "rebound" depression, suicidal thoughts, nausea, vomiting, nightmares, brain "zaps". My husband quit taking it cold turkey and it was horrible. He is now suffering vision loss in one eye, which I am convinced is from the effexor.
I have had problems with vision, blurred and spotty, on and off through discontinuation of Effexor...have read this to be common with withdrawal process. I am feeling terrible at best but am so hopeful and ready to be done with Effexor...I begged my doctor not to prescribe it to others without sharing some of the horrible side effects with them of the withdrawal process that is possible, with tapering off process. I have found the withdrawal worse than the anxiety ever came close to that I was prescribed the medication for.
I took Cymbalta for about 8 yrs. First for depression and then also for chronic pain. We did increase the dose to 120mg daily for the pain but since I retired from my retail job I had dropped it back to 60mg. It has worked pretty good for me, the main side effect being dry mouth. Unfortunately I had to change my insurance and was having to pay over $100 a month for it.
My doctor suggested changing to Effexor. What a big mistake!! I managed the change over pretty well and have been on effexor for about 3 months. Just been back to the doctor today and was an emotional mess! Going back on cymbalta and they are going to fight for it to be covered.
My doctor seemed to think I was having brain zaps but reading the comments I am not so sure. When I get emotional I get intense pains in my head but it feels like someone is hammering nails into my skull from the inside out. Only happened since being on effexor. My advice is avoid it at all costs. Now I am hoping I won't suffer too much withdrawal from it!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.